Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 60, NWS Melbourne, FL

July 6, 2018Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 6, 2018, 3:48 PM EDT for Orange County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2018, 3:48 PM EDT (19:48 UTC)
Expired
Jul 6, 2018, 4:15 PM EDT
In force
27 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Orange County, FL

The radar

The Melbourne radar (KMLB), 76 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1168 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

433 
WUUS52 KMLB 061948
SVRMLB
FLC095-062045-
/O.NEW.KMLB.SV.W.0060.180706T1948Z-180706T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
348 PM EDT FRI JUL 6 2018

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  South central Orange County in east central Florida...

* Until 445 PM EDT.

* At 348 PM EDT, a severe thunderstorm was located over Conway, and
  is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Orlando, Orlando International Airport, Conway, Oak Ridge and
  Azalea Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2854 8124 2837 8122 2837 8146 2854 8143
TIME...MOT...LOC 1948Z 111DEG 1KT 2849 8134 

HAIL...1.00IN
WIND...60MPH
 
$$

Combs
2 follow-up statements
214 
WWUS52 KMLB 062007
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
407 PM EDT FRI JUL 6 2018

FLC095-062045-
/O.CON.KMLB.SV.W.0060.000000T0000Z-180706T2045Z/
Orange FL-
407 PM EDT FRI JUL 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTH CENTRAL ORANGE COUNTY...

At 406 PM EDT, a severe thunderstorm was located over Orlando
International Airport, moving south at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Orlando, Orlando International Airport, Conway, Oak Ridge and Belle
Isle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Melbourne.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2850 8124 2837 8122 2837 8146 2850 8143
TIME...MOT...LOC 2006Z 344DEG 9KT 2843 8134 

HAIL...<.75IN
WIND...60MPH
 
$$

Combs
221 
WWUS52 KMLB 062015
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
415 PM EDT FRI JUL 6 2018

FLC095-062024-
/O.CAN.KMLB.SV.W.0060.000000T0000Z-180706T2045Z/
Orange FL-
415 PM EDT FRI JUL 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ORANGE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However frequent 
lightning strikes, gusty winds and heavy rain are still possible 
with this thunderstorm.

LAT...LON 2850 8124 2837 8122 2837 8146 2850 8143
TIME...MOT...LOC 2013Z 111DEG 1KT 2843 8134 

$$

Combs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:37 PM EDT, 11 minutes earlier.

Area forecast discussion, Jul 6, 3:37 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
337 PM EDT Fri Jul 6 2018

.DISCUSSION...

...Scattered Strong Storms through Late Evening...

Rest of this afternoon-Tonight...Persistent mid level cloud deck
across the south half of the area has started to diminish. This
will allow strong convection across the north to continue to
propagate inland and southward. It is very moist and temps aloft
are cool, so as boundary interactions will lead to strong to
marginally severe storms late this afternoon and into early
evening. The boundaries, combined with weak westerly flow in the
steering levels, will allow the showers/storms to affect the coast
as well as inland areas.

With the later start of convection across the south, would expect a
chance for showers/storms to linger there until a little after
sunset. Also, with the mid level low nearby, areas of light rain
could persist into late evening. MOS PoPs look too high across the
area (50-80%) though. Will stick close to our current forecast of
40-50%.

Previous Discussion...

Saturday-Monday...Second in a series of weak mid-upper lows will be
centered over the NE GOMEX/NFL early Saturday morning. This system
will quickly open up into an inverted trough later in the day, as it
retrogrades west beneath the ridge to its north, then dampen as it
slides W-WNW over the central and western GOMEX/Gulf Coast Sunday
and Monday. Yet another mid level low will develop within the col
region offshore the Carolinas co-located with a low pressure area
already in that region, being monitored for possible TC
development by NHC. At the surface, ECFL will remain in a broad
trough pattern between ridges over the central-eastern CONUS and
western Atlantic, and extending from Q-stationary low pressure
offshore the Carolinas. This low is forecast to drift very slowly
SW through the period as a cool frontal boundary reaches the mid
Atlantic and then SE states this weekend, before becoming a weak
ThetaE trough over north Florida

With deep moisture remaining in place, POPS should average near to
slightly above normal (50-60 percent) into early next week with
active, slow moving sea breeze convection each afternoon/evening,
with temps fairly close to normal. Given the paucity of mean H85-H50
steering flow, localized heavy rainfall totals up to around 3 inches
appear likely each afternoon, which would cause urban and poor
drainage flooding.

Tuesday-Friday...Amplifying mid-upper trough over the NE and mid-
Atlantic CONUS will eject the Carolinas low/potential TC NE-ward
and out to sea from mid to late next week. While western Atlantic
ridging attempts to build west toward behind this low, its progress
may be delayed by what will likely be a fairly healthy remnant T-wave
from current Atlantic Hurricane "Beryl", along with its mid level
reflection, which both the GFS and ECM turn NW and north over the
Bahamas Wednesday-Thursday. Surface pressure pattern continues to
look weak, with perhaps a slight westerly drift indicated as the
Atlantic ridge noses toward the Bahamas. A closer approach of the
remnant T-wave to the FL east coast could spell much higher rain
chances for mid-late next week than the near-climo POPs of 30-50
that we are indicating through the period.

&&

.AVIATION...
SHRA/TSRA affecting KSFB, KTIX, and KMLB early this afternoon will
decay in the next few hours. Winds 20 to 35 kts and reduction in
visibilities to near 2 miles will be possible. KMCO could see some
activity from 06/1930z to 062100z. Storms should dissipate around
sunset and VFR conditions will prevail overnight with a few brief
MVFR cigs for the inland terminals.

&&

.MARINE...
Tonight...The models are showing a southwest wind flow 5 to 10 knots
but expect convectively induced winds into the overnight.  The GFS
shows a fair amount of convection overnight, while the HRRR is
muted, but will carry chance PoPs over all of the waters through
the night. Gradient winds should be 10 knots or less and seas 1-2
feet nearshore and 2-2.5 feet offshore.

Previous Discussion...

Saturday-Tuesday...Weak trough pattern through the period will keep
winds and seas benign, up to around 10KT/2-2.5FT, through early next
week. One thing to keep an eye on toward the end of this forecast
cycle will be the potential for the SW-ward drifting low offshore
the Carolinas to perhaps throw some long (13-15s) period swell into
the local waters and boost seas to 4-5 feet offshore.

&&

.HYDROLOGY...
The Saint Johns River has been slowly rising due to persistent
summertime rains.  This will continue to be the case into early next
week as local heavy rains occur each afternoon and evening.

At Astor, the most recent stage was 2.0 feet, which is right at
Action Stage. The river is forecast to rise only slightly (to 2.1
feet) and remain below Flood Stage (2.3 feet) through early next
week.

At Sanford, the most recent stage was 4.7 feet, which is a half a
foot above Action Stage.  The river is forecast to rise only
slightly to 4.9 feet by early next week and stay below Flood
Stage (5.5 feet).

Near Geneva, just south of Lake Harney, the most recent stage was
8.6 feet, which is about a half a foot above Flood Stage. The
river is forecast to rise only slowly to about 8.7 feet through
early next week and stay below Moderate Flood Stage (9.0 feet).

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  88  74  90 /  40  50  40  40
MCO  73  90  75  92 /  40  60  30  40
MLB  73  89  76  90 /  50  50  40  30
VRB  71  90  74  90 /  40  50  40  40
LEE  74  90  75  92 /  30  60  30  40
SFB  74  91  75  92 /  40  60  30  40
ORL  74  91  75  92 /  40  60  30  40
FPR  71  89  74  90 /  40  50  40  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

FORECASTS...Lascody
AVIATION...Negron
RADAR...Combs
Hazardous weather outlook, Jul 6, 11:45 AM EDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1145 AM EDT Fri Jul 6 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-070000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1145 AM EDT Fri Jul 6 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Sufficient moisture and added instability aloft will trigger another
round of scattered to numerous afternoon showers and thunderstorms.
Development will start along the coast and propagate inland. The
greatest coverage of afternoon and evening thunderstorms is expected
over the interior where numerous boundary interactions should
occur.

Conditions are favorable for storms to produce frequent lightning
strikes, wind gusts of 30 to 40 mph, small hail, and quick 1 to 2
inch downpours. Those with outdoor activities, whether on land or
water, should remain weather aware. Seek shelter in an enclosed
building or automobile at the first sign of threatening weather.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous thunderstorms will be capable of producing
wind gusts of 35 to 45 mph over inland lakes this afternoon. Some
of these storms will push back toward the intracoastal and nearshore
waters late this afternoon and early this evening. Boaters should
be alert for gusty winds that occur well ahead of the heavy rain
and lightning associated with storms.

.RIVER FLOOD IMPACT...
Persistent daily rains have led to a slow rise of the Saint Johns
River. The river just south of Lake Harney near Geneva remains in
Minor Flood. Additional slight rises are expected to continue
through this weekend. A River Flood Warning remains in effect for
this area.

Farther downstream, the Saint Johns River near Sanford and at
Astor are at Action Stage. Though additional slight rises are
expected to continue, the river is forecast to remain below flood
stage at those locations through Wednesday next week.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Scattered to numerous afternoon and evening storms are expected
to continue into early next week. The main storm threats will be
frequent cloud to ground lightning strikes, gusty winds and
torrential downpours producing urban, river and poor drainage
flooding.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

KN

In the hours before

Special weather statement, Jul 6, 2:23 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Melbourne FL
223 PM EDT FRI JUL 6 2018

FLZ041-046-061915-
Seminole FL-Inland Volusia FL-
223 PM EDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEMINOLE AND SOUTH
CENTRAL VOLUSIA COUNTIES UNTIL 315 PM EDT...

At 223 PM EDT, Doppler radar was tracking a strong thunderstorm near
Deltona. This storm was nearly stationary.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Deltona, Sanford, Orange City, Lake Helen and Geneva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2895 8103 2877 8102 2873 8126 2895 8131
      2901 8105
TIME...MOT...LOC 1823Z 249DEG 2KT 2894 8114

Combs
Special weather statement, Jul 6, 2:57 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Melbourne FL
257 PM EDT FRI JUL 6 2018

FLZ045-046-061945-
Orange FL-Seminole FL-
257 PM EDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEMINOLE AND CENTRAL
ORANGE COUNTIES UNTIL 345 PM EDT...

At 257 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Jessup, moving east at 10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Orlando, Altamonte Springs, Oviedo, Winter Springs and Winter Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2874 8133 2877 8106 2875 8106 2851 8117
      2850 8143
TIME...MOT...LOC 1857Z 275DEG 9KT 2870 8121

Combs
Local storm report, Jul 6, 3:05 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
305 PM EDT FRI JUL 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND GST     4 WSW PATRICK AIR FORCE 28.22N 80.67W
07/06/2018  M45 MPH          Brevard            FL   MESONET

            MESONET SITE REPORTS WIND GUST OF 39KT/45MPH FROM E

&&

JRS
Special weather statement, Jul 6, 3:09 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Melbourne FL
309 PM EDT FRI JUL 6 2018

FLZ047-062000-
Southern Brevard County FL-
309 PM EDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREVARD COUNTY UNTIL 400
PM EDT...

At 308 PM EDT, Doppler radar was tracking a strong thunderstorm over
Patrick Air Force Base, moving southeast at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Melbourne, Rockledge, Cocoa Beach, Satellite Beach and Patrick Air
Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2812 8071 2830 8076 2836 8062 2836 8061
      2835 8061 2834 8062 2834 8061 2837 8060
      2838 8058 2835 8057 2833 8057 2815 8055
TIME...MOT...LOC 1908Z 335DEG 6KT 2826 8064

Weitlich
Local storm report, Jul 6, 3:38 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
338 PM EDT FRI JUL 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     ORLANDO EXECUTIVE AIRPO 28.55N 81.34W
07/06/2018  M40 MPH          ORANGE             FL   ASOS

            KORL ASOS MEASURED WIND GUST OF 35KT/40MPH FROM SW

&&

JRS
Special weather statement, Jul 6, 3:42 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Melbourne FL
342 PM EDT FRI JUL 6 2018

FLZ045-062030-
Orange FL-
342 PM EDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ORANGE COUNTY UNTIL
430 PM EDT...

At 341 PM EDT, Doppler radar was tracking a strong thunderstorm over
Conway, moving southeast at 10 mph. Additional storms are expected
to continue to develop across southern and southwestern Orange
county.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Orlando, Ocoee, Winter Garden, Windermere and Bay Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2855 8166 2854 8123 2835 8121 2835 8166
TIME...MOT...LOC 1941Z 334DEG 11KT 2849 8134

Combs

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:18 PM EDTSpecial Weather StatementMLBSeminole27 min
Jul 6, 1:50 PM EDTSpecial Weather StatementMLBVolusia40 min
Jul 6, 1:55 PM EDTSevere Thunderstorm WarningMLBVolusia24 min
Jul 6, 1:59 PM EDTSpecial Weather StatementMLBSeminole31 min
Jul 6, 2:06 PM EDTSpecial Marine WarningMLB54 min
Jul 6, 2:07 PM EDTSpecial Marine WarningMLB36 min
Jul 6, 2:10 PM EDTSpecial Weather StatementMLBBrevard35 min
Jul 6, 2:23 PM EDTSpecial Weather StatementMLBSeminole52 min
Jul 6, 2:36 PM EDTSevere Thunderstorm WarningMLBVolusia39 min
Jul 6, 2:57 PM EDTSpecial Weather StatementMLBOrange, Seminole48 min
Jul 6, 3:07 PM EDTSpecial Marine WarningMLB83 min
Jul 6, 3:09 PM EDTSpecial Weather StatementMLBBrevard51 min
Jul 6, 3:18 PM EDTAreal Flood AdvisoryMLBVolusia87 min
Jul 6, 3:42 PM EDTSpecial Weather StatementMLBOrange48 min
Jul 6, 4:47 PM EDTSpecial Weather StatementMLBOkeechobee43 min
Jul 6, 5:07 PM EDTAreal Flood AdvisoryMLBIndian River, Okeechobee, Saint Lucie83 min
Jul 6, 6:52 PM EDTSpecial Weather StatementMLBMartin38 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.